I got my first Depo shot in November and it’s now January and I haven’t had a period since. I’ve had brown discharge for about five days and as of today I’m now bleeding, is this normal?
Yes it's common.
Everyone reacts differently to Depo, especially for the first 2 or 3 shots. You may still get spotting or bleeding, or brown/pink/red/ discharge, until then. Some women find it's very heavy bleeding, some get barely any/none at all.
It's your body trying to balance itself, after the intake of the artificial hormone. As everyone's body is different, so is the time it takes to adjust. 2 - 3 shots is a very common time-frame.
If you stop getting your shots, you can go through these same symptoms for months, as your body tries to re-balance itself, again.
Depo Provera tricks your body into thinking it is pregnant. You usually do not ovulate (produce eggs) when using this Drug.
You may also get other signs of pregnancy, as the Drug convinces your body that is what's happening. I had leaking breasts (just a drop or two, sometimes), terrible lower back ache (this is because the your pelvis softens, to expand for the growing baby), weight gain (about a stone), painful intercourse, heavy clear/white-ish discharge, acne, sore breasts, bloating, & probably other things I can't recall right now.
I also developed chronic fatigue, but i can't say whether or not that was due to the Depo.
Do you know that it's advisable to use a good calcium supplement, that contains the correct amount/ratio of Vitamin D & Magnesium, in order to absorb the calcium into the bones, properly?
This is because Depo is known to cause bone thinning (amongst other illnesses).
The Manufacturer states that you should not be on Depo Provera for longer than 2 years. This is to lesson the risks that are associated with it.
They say if you really have no other choice for contraception, then you will need to take regular breaks from Depo, & if you've been on it a significant period of time, you should ask for an MRI scan, to check your bones aren't deteriorating. This can be especially more likely around the time of your menopause, if not before. It will need monitoring, though.
You can go to the Manufacturer's website, to check what I'm telling you, & look at the risks involved with this particular drug. Much of it is on this current website, too.
Even after just 1 shot, it can take up to 18 months from the point you miss your next shot, to regain your fertility. For many women, it is much longer than that. Some struggle to conceive at all, or experience miscarriages, although it's impossible to prove that's solely due to the Depo.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Jan 2014 • 1 answer
Posted 21 Jan 2015 • 1 answer
Posted 24 Feb 2015 • 2 answers
Depo-Provera - Is it normal to bleed after a week of having your period after getting the depo shot?
Posted 7 Aug 2015 • 1 answer
Posted 4 Nov 2017 • 1 answer